Disinhibitory reactions to benzodiazepines: A review

Van der Bijl P. ; Roelofse J.A. (1991)


This article reviews some of the important aspects of benzodiazepine-induced disinhibitory reactions. Although reactions of this type are relatively rare, they may sometimes manifest themselves in aggressive behavior accompanied by suicidal or homicidal tendencies. It appears that these reactions occur more commonly in younger patients, although the elderly (above 65 years) may also be at risk. Many mechanisms have been postulated, but none truly explain how these reactions arise. The concept that central cholinergic mechanisms may play a role, however, remains attractive and stems primarily from physostigmine's ability to successfully reverse this type of reaction. The potential role of the benzodiazepine antagonists, eg, flumazenil, in reversing disinhibitory reactions is also discussed. Apart from patients who previously exhibited poor impulse control, there are no reliable indicators for recognizing potential candidates for this type of reaction. To minimize the occurrence of disinhibitory reactions, some guidelines, which include the avoidance of certain drug combinations, the use of low doses of benzodiazepines, slow incremental intravenous administration, and good rapport with patients, are presented.

Please refer to this item in SUNScholar by using the following persistent URL: http://hdl.handle.net/10019.1/12270
This item appears in the following collections: